Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC

May 20, 2017Beaufort County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2017, 4:04 PM EDT for Beaufort County, Hyde County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 4:04 PM EDT (20:04 UTC)
Expired
May 20, 2017, 4:45 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 86 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:05 PM EDTHAIL 0.752 E Pantego, NCDIME-SIZED HAIL NEAR PANTEGO.
May 20, 4:19 PM EDTTSTM WND GST 642 E Pantego, NCPUBLIC REPORT OF 64 MPH WIND GUST MEASURED ON PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS52 KMHX 202004
SVRMHX
NCC013-095-202045-
/O.NEW.KMHX.SV.W.0007.170520T2004Z-170520T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
404 PM EDT SAT MAY 20 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Western Mainland Hyde County in eastern North Carolina...
  Northeastern Beaufort County in eastern North Carolina...

* Until 445 PM EDT

* At 404 PM EDT, a severe thunderstorm was located over Ponzer, or 23
  miles southeast of Plymouth, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Belhaven, Sladesville, Scranton, Ponzer and Swan Quarter Ferry
  Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3532 7628 3536 7670 3567 7663 3567 7639
TIME...MOT...LOC 2004Z 353DEG 20KT 3557 7651 

HAIL...1.00IN
WIND...60MPH
 
$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:53 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 20, 2:53 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
253 PM EDT Sat May 20 2017

.SYNOPSIS...
A weak cold front will push south through the area late today, then
return north as a warm front Sunday night. A period of unsettled weather
begins Monday and lasts through midweek as several low pressure areas move
through the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1130 AM Saturday...quick update for warmer temps on
northern Outer Banks next 1-2 hours until front pushes through.

/Previous discussion/
As of 10 AM Sat...Am getting a bit more concerned for isolated
severe thunderstorm threat late this afternoon, as latest meso
model suite have a bit more instability developing with delayed
fropa later today. A few strong to potentially damaging
downburst wind gusts possible due to the high cape vals and
relatively low wind shear. May get some marginally severe hail
as well. SPC has upgraded to a marginal risk for severe with
best threat mainly after 3 pm.

Previous discussion...As of 725 AM Saturday...No major changes
for this update as skies will be partly to mostly sunny skies
through the morning before clouds increase this afternoon. Most
of the high- resolution models indicate scattered thunderstorms
to move into eastern NC during the early afternoon and continue
into this evening, although most recent runs have backed off a
bit on the overall coverage of convection. Instability is pretty
robust with forecast surface- based CAPE values in the
2000-4000 J/kg range with LI's down around -6 to -8. Main
forcing will occur ahead of cold front dropping south into the
region today with a mid-level shortwave to cross the area during
the afternoon. Latest SPC guidance has eastern NC in only
general thunder, but would not be surprised to see a few strong
storms develop in the heat of the day ahead of the front. Have
kept PoPs in the chance to high chance range through early
evening. Highs today will be warm, around 80 Outer Banks to mid
80s south coast to around 90 over the central zones.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 420 AM Saturday...Weak cold-air advection will kick in
behind the front tonight. Will see some thunderstorms lingering
over the southern zones through about midnight with showers to
the north as more stable air and lower stratus clouds work into
the northern and central portions of the region. Will hang on to
low PoPs over the far southern zones through most of the night.
Low temperatures area- wide will be in the low/mid 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 3 AM Sat...A cold front will stall near the NC coast on
Monday, and allow a series of low pressure systems to travel along
it though mid week and provide rounds of rain and thunderstorms. A
deep upper trough will approach the region on Wednesday, with a
strong surface low developing somewhere over the southern
Appalachians. Occluded/cold front finally pushes through Eastern NC
late Thursday with cooler and drier weather expected for Friday.

Sunday...NE/NNE flow on the north side of the front will cause
considerable cloudiness to develop and keep temperatures relatively
cool. This is especially true over NE NC including the NOBX where
high temperatures will only reach the low to mid 70s. Further to the
SW, where a bit more sunshine will peak through the clouds, temps
will climb into the low 80s. A warm front will lift north through
Eastern NC Sunday evening, and bring with it a chance for showers
and thunderstorms.

Monday through Wednesday...A fairly complicated and uncertain
period is expected for most of the work week. A cold front is
expected to approach from the west Monday and will provide
widespread showers and thunderstorms by early afternoon. Rounds of
rain continue overnight as the front stalls along the NC coast.
Soaking rain will persist on Tuesday with the front sitting over
Eastern NC. Have increased PoPs to likely for most of Tuesday with
better model agreement. More of the same is expected on Wednesday
with continued rounds of rain and embedded thunderstorms. Thinking
as of now, that Tuesday will have the best chance for strong to
severe thunderstorms to develop, as there could be decent CAPEs 1000-
2000 J/kg, with 0-6 km wind shear 30-40 knots. Shear increases
Wednesday, but CAPE will become limited, leading to a possible high-
shear-low-CAPE scenario.

High temperatures during this period will be mostly in the upper
70s and low 80s, with Monday being the warmest day.

Thursday and Friday...Model solutions diverge a bit on Thursday,
with the GFS developing a strong cut-off low over Kentucky, and the
EC taking the low over south central Virginia in a more progressive
solution. GFS has a dry slot over the region as a result of the
strong and mature low pressure system, and the EC keeps the front
just off the coast for most of Thursday leading to more rain
chances. Have maintained chance PoPs for Thursday as a result.
Cooler and drier weather is expected for Friday as the upper trough
moves off the coast.

Low temps through the long term will range from the mid 60s to
low 70s through Wednesday morning. Thursday and Friday morning
will be a but cooler with upper 50s/low 60s expected inland and
mid 60s expected along the coast.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 145 PM Saturday...VFR conditions should prevail most of
afternoon but due expect period of sub-VFR with scattered TSTMs
moving NNE-SSW across TAF sites 21-01Z. Behind the cold front
this evening, lower stratus expected to develop with frontal
inversion and NE winds around 10 KT, with CIGs lowering to IFR
03Z-06z. CIGs slowly improving to MVFR around 15Z Sunday.
widespread MVFR and perhaps IFR is likely to form given low-
level inversion and cooler northeast flow.

Long Term /Sunday through Wednesday/...
As of 4 AM Sat...Mostly VFR conditions expected through Monday
afternoon. Most of the remaining period will be plagued with
rain showers and occasional thunderstorms as a cold front stalls
over the region through Wednesday, leading to some MVFR/IFR
conditions.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 1000 AM Saturday...updated POPs/WX for this afternoon into
evening per Near Term discussion.

/Previous discussion/
As of 725 AM Saturday...Winds remain SW at 10-15 knots with
seas 2-3 feet along the coastal waters. Anticipate SW winds
through the morning before winds gradually start to veer to NE
behind cold front later today into tonight. May see an uptick to
15-20 knots after dark as weak cold-air advection kicks in
behind the front.

Latest local NWPS/SWAN initialized well for seas and expect 2-3
foot seas today to increase to 3-5 feet tonight, with a solid 5
feet over the far northern waters as winds increase behind cold
front after midnight.

Long Term /Sunday through Wednesday/...
As of 4 AM Sat...Winds will be out of the NNE around 10 knots
most of Sunday before a warm front lifts north through the
coastal waters Sunday night. Winds turn S around 10 knots behind
the front and veer to the SW and strengthen 15-20 knots for
Monday. A cold front will stall around the NC coast late Monday,
and there is much uncertainty exactly where the front will
stall. Nevertheless, south of the front winds will be gusty out
of the SW 10 to 20 knots, and north of the front winds will be
out of the NW/W around 10 knots. The front will remain stalled
through Wednesday when most the waters will become SW and winds
increase 20 to 25 knots. Seas will be mostly 3 to 5 feet until
Wednesday, when seas increase to 5 to 8 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...CTC
NEAR TERM...JBM/TL
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...JBM/SGK
MARINE...CTC/SGK
Hazardous weather outlook, May 20, 2:30 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
230 PM EDT Sat May 20 2017

NCZ029-044-045-079>081-090>095-098-104-211830-
Martin-Pitt-Washington-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-
Jones-Craven-Pamlico-Carteret-Onslow-Outer Banks Hyde-
230 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely across most of the area this afternoon into
early evening as a cold front pushes into the area from the north.
There is a marginal threat that a few storms could be severe with
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-103-211830-
Tyrrell-Mainland Dare-Outer Banks Dare-
230 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 3:01 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
301 PM EDT SAT MAY 20 2017

NCZ081-202000-
Mainland Hyde-
301 PM EDT SAT MAY 20 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE
COUNTY...

At 300 PM EDT, strong thunderstorms were clustered near Fairfield, or
26 miles south of Williamston, moving southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sladesville, Swindell Fork, Scranton, Fairfield, Ponzer, Gull Rock
and Swan Quarter Ferry Terminal.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3520 7619 3552 7665 3553 7662 3554 7664
      3555 7668 3557 7665 3556 7665 3554 7663
      3555 7659 3553 7656 3554 7653 3554 7649
      3556 7647 3562 7659 3570 7635 3567 7628
      3561 7629 3560 7621 3564 7619 3550 7579
TIME...MOT...LOC 1900Z 310DEG 10KT 3549 7623

TL
Special weather statement, May 20, 3:18 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
318 PM EDT SAT MAY 20 2017

NCZ045-202015-
Washington-
318 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...

At 317 PM EDT, a strong thunderstorm was located over Roper, or near
Plymouth, moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plymouth, Roper, and Phelps Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3584 7637 3579 7640 3570 7640 3570 7653
      3558 7653 3571 7665 3582 7679 3596 7664
TIME...MOT...LOC 1917Z 311DEG 11KT 3584 7664

TL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:01 PM EDTSpecial Weather StatementMHXHyde59 min
May 20, 3:18 PM EDTSpecial Weather StatementMHXWashington57 min
May 20, 4:10 PM EDTSpecial Marine WarningMHX65 min
May 20, 4:42 PM EDTSpecial Marine WarningMHX33 min
May 20, 4:42 PM EDTSpecial Weather StatementMHXBeaufort, Pamlico, Pitt63 min
May 20, 5:02 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven26 min
May 20, 5:15 PM EDTSpecial Marine WarningMHX15 min
May 20, 6:03 PM EDTSpecial Marine WarningMHX87 min
May 20, 6:07 PM EDTSpecial Weather StatementMHXCarteret53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.